FDA warns parents to read medication labels carefully

FDA warns parents to read medication labels carefully (Image 1)

The Food and Drug Administration is urging parents to carefully read the labels of liquid acetaminophen marketed for infants to avoid giving the wrong dose to their children.

Until now, liquid acetaminophen marketed for children in products such as PediaCare and Children's Tylenol has only been available in a stronger concentration so the recommended dosage for infants was less.

“They're taking the more concentrated drop off that they've given children for years and they've gone to a more diluted version,” Pharmacist Gary Williams of Riverside Village Pharmacy explained.

Both concentrations of liquid acetaminophen are now in circulation and the FDA is concerned that infants could be given too much or too little of the medicine if the different concentrations of acetaminophen are confused.

According to Williams, giving the wrong dose of acetaminophen can cause the medication to be ineffective if too little is given or cause serious side effects and even death if too much is given.

Before giving the medication, parents and caregivers need to know whether they have the less concentrated version or the older, more concentrated medication.

“Most of the medications are labeled very clearly,” Williams continued, suggesting, “Either follow the directions on the box or what the doctor is recommending.”

The FDA also says parents shouldn't assume just because a box says it's a “new” product that it's the new concentration.

Read more at FDA.gov.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s